Tornadoes · United States · Texas · 2025

Unrated tornado, Sundown to Arnett, Texas, June 6, 2025

From Sundown to Arnett, this Unrated tornado ran 0.0 miles across Hockley County on June 6, 2025, touching down at 7:31 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
June 6, 2025
Touchdown
7:31 PM CDT (00:31 UTC)
Path length
0.0 miles (0.0 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Hockley County
Touchdown point
33.430, -102.301
Lift-off point
33.430, -102.301
Record number
2506061831-01

The damage survey

1 damage points were recorded along this path by NWS LUB, in the Damage Assessment Toolkit the survey teams carry. The highest wind the damage implies is 110 mph.

  • Metal roof or shed wrapped around football stadium scoreboard. Time of damage estimated.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A second consecutive day of severe thunderstorms affected the South Plains and Rolling Plains of West Texas but saw increased coverage on the sixth. Strong moisture was still in place across the area and with increasing surface heating, ample instability was available for explosive supercell thunderstorm development. A lingering thunderstorm outflow boundary, from early morning convection in the Texas Panhandle, sagged southward through the day. Thunderstorms initially developed along this feature across the central South Plains and quickly became severe. The scattered nature of convective initiation allowed some areas to see repeated rounds of severe thunderstorms. One supercell thunderstorm that tracked across Hockley County produced at least three known tornadoes. However, these tornadoes only briefly touched down causing no known damage. This same thunderstorm would go on to produce giant hail up to 3.25 inches and an 80 mph wind gust in Lynn County. Additionally, a minor heat burst occurred near Silverton (Briscoe County) with trailing stratiform precipitation. Strong outflow winds well out ahead of thunderstorm also produced high wind gusts.||High wind gusts from the Texas Tech University West Texas mesonet are listed below:||63 mph at Silverton (Briscoe County),|61 mph at Turkey (Hall County), and|61 mph at Graham (Garza County).

A storm chaser reported a brief tornado in an open field north of Sundown.

A storm chaser reported a brief tornado in an open field east of Sundown.

A trained weather spotter reported a brief tornado in an open field west of Ropesville.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at Jun 6, 6:55 PM CDT, 36 minutes earlier. Its key messages:

  • Scattered severe thunderstorms to continue into this evening with the possibility for wind gusts up to 90 mph, hail up to softball size, localized flash flooding and tornadoes.
  • Severe thunderstorm chances remain expected each afternoon/evening through the end of the next week.
Area forecast discussion, Jun 6, 6:55 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
655 PM CDT Fri Jun 6 2025

...New AVIATION...

.KEY MESSAGES...

 - Scattered severe thunderstorms to continue into this evening
   with the possibility for wind gusts up to 90 mph, hail up to
   softball size, localized flash flooding and tornadoes.

 - Severe thunderstorm chances remain expected each
   afternoon/evening through the end of the next week.

&&

.UPDATE...
Issued at 1110 AM CDT Fri Jun 6 2025

We will have a similar severe weather setup to yesterday with some
subtle differences. Height changes aloft will be just about neutral
today within the southwesterly flow aloft. Although this will result
in a lack of subsidence today, there will still be a lack of large
scale ascent. The subsidence yesterday clearly did not affect the
strengthen of convection. Ultimately though, today may bring more
scattered convection rather than only a single supercell
thunderstorm like what we saw yesterday afternoon. A complicating
issue is the near surface wind fields. An outflow boundary was still
slowly dipping southward which originated from the Texas Panhandle
early this morning. Behind the boundary, winds immediately back to
the northeast but farther north, winds have already begun to veer
back to the east/southeast. The latest RAP forecasts generally have
a good handle on this feature and back the winds to the
east/southeast across the central South Plains this afternoon. Winds
will likely behave this way due to the strengthening surface low in
southeastern New Mexico. This surface boundary still appears to be
in the RAP forecast this afternoon around the time of initiation but
remains very subtle by that time. This will ultimately maximize low
level convergence around the southwestern South Plains into Lea
County New Mexico or so in close proximity to the surface low and
remnant outflow boundary.

The lack of low stratus today will yield much warmer surface
temperatures and therefore deeper boundary layer mixing and higher
cloud bases. This will not negate a tornado threat but will bring
lower probabilities than what we saw yesterday. Supercell
thunderstorms will continue to likely be surface based within the
deeply mixed boundary layer. The deeper mixing will also cause
surface dew points to mix out a bit more than yesterday dropping
into the upper 50s in southeastern New Mexico and lower 60s in the
southwestern South Plains. A strong surge of low level theta-e air
will occur within the southeasterly low level flow this afternoon.
It will orient itself into the peak area of low level convergence
where convective initiation is expected. This strong low level
moisture will also allow storms to sustain themselves well eastward
this evening into the eastern South Plains and Rolling Plains.
Although surface dew points will mix out a bit more today, warmer
temperatures will allow the cap to be breached roughly around 20Z or
so. Mixed layer instability values are forecast to be between 2500
and 3500 J/kg with continued steep mid level lapse rates and
relatively cool mid-level temperatures. Hodographs will be nearly
straight line promoting splitting supercells. Low level turning will
not initially be impressive with weaker near surface winds but will
increase late afternoon as a low level jet ramps up. The remnant
outflow boundary may locally enhance low level turning increasing
tornado probabilities. Otherwise, very large hail is anticipated
with a stronger chance of damaging wind gusts over what was observed
yesterday owing to the deeper mixed boundary layer. Lastly, a
precipitable water anomaly between 125 and 150 percent of normal will
exist along the remnant boundary promoting another flash flooding
threat within this corridor.

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 213 PM CDT Fri Jun 6 2025

Much less convective activity is expected for Saturday. Large scale
ascent will continue to be absent with more zonal but stronger flow
aloft. An overnight MCS rolling across Colorado into Kansas will
send a convectively enhanced cold front through the area on Saturday
morning. Strong heating will continue to garner impressive
instability values with surface dew points in the 60s. However, this
front/outflow will most likely keep us capped during the afternoon
hours. Despite the front, temperatures will rise into the upper 80s
to lower 90s.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 213 PM CDT Fri Jun 6 2025

An active pattern remains expected through the end of next week.
Saturday will be the hottest and subsequently the most capped day.
This will inhibit any convective development, however a few storms
are possible late-day as a weak upper shortwave tracks across the
far SE Panhandle. Sunday looks very favorable for severe
thunderstorms as a broad upper trough and relatively strong surface
cold front approach from the north. Models are in good agreement
considering the lead time that greatest chances will occur across
the far SE Panhandle and Rolling Plains, with all showing a well-
defined MCS persisting through the evening hours. As a large upper
ridge develops to the west, a series of disturbances will
propagate across the area bringing daily afternoon/evening storm
chances each day thereafter.

&&

.AVIATION...
(00Z TAFS)
Issued at 635 PM CDT Fri Jun 6 2025

LBB has already been impacted by a severe thunderstorm, with large
hail and torrential rain at the terminal between 22Z and 23Z.
This activity has moved off to the east, with VFR currently in
place. However, additional scattered severe thunderstorms located
over the western South Plains is moving eastward and could impact
LBB and PVW around 01Z. Hail, erratic and strong winds and
torrential rainfall will accompany this activity. Farther east,
convection may impact CDS in the next hour or two, with better
chances later this evening (03Z-06Z, when a PROB30 was included).
Convection will wane and shift to the east of the terminals late.
In general, VFR is expected late tonight, though pockets of sub-
VFR fog/stratus is possible. A convectively aided front will move
through the terminals Saturday morning with a northeasterly wind
shift, and a better shot of MVFR stratus, especially at the
northern terminals, but also possible at LBB. Where stratus does
develop, it will gradually lift/scattered to VFR during the
afternoon. Best storm chances favor points south and east of the
terminals Saturday afternoon and evening.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...01
LONG TERM....19
AVIATION...23
Hazardous weather outlook, Jun 6, 2:28 PM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
228 PM CDT Fri Jun 6 2025

TXZ021>044-071930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
228 PM CDT Fri Jun 6 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are expected to develop across portions of the
Caprock and Rolling Plains this afternoon and evening. Strong wind
gusts up to 90 mph, very large hail up to softball size, and
tornadoes are possible with these thunderstorms. Intense rainfall
rates can be expected resulting in localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe thunderstorm chances return each afternoon and evening
beginning Sunday and continue through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Jun 6, 6:25 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
625 PM CDT Fri Jun 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     Hail             12 S Morton             33.56N 102.82W
06/06/2025  E1.00 Inch       Cochran            TX   Public

            Report from mPING: Quarter (1.00 in.).

0540 PM     Hail             4 SW Bledsoe            33.57N 103.05W
06/06/2025  E0.75 Inch       Cochran            TX   Public

            Report from mPING: Dime (0.75 in.).

0539 PM     Hail             1 W Lubbock Int. Airpor 33.66N 101.83W
06/06/2025  E1.00 Inch       Lubbock            TX   Public

            Report from mPING: Quarter (1.00 in.).

0537 PM     Hail             2 SW Lubbock Int. Airpo 33.63N 101.82W
06/06/2025  E1.00 Inch       Lubbock            TX   Public

            Report from mPING: Quarter (1.00 in.).

0535 PM     Hail             2 SW Lubbock Int. Airpo 33.63N 101.82W
06/06/2025  E0.75 Inch       Lubbock            TX   Public

            Report from mPING: Dime (0.75 in.).

0506 PM     Hail             1 W Lubbock Int. Airpor 33.66N 101.83W
06/06/2025  E0.75 Inch       Lubbock            TX   Public

            Report from mPING: Dime (0.75 in.).

0457 PM     Hail             5 NW Lubbock            33.63N 101.90W
06/06/2025  E0.75 Inch       Lubbock            TX   Public

&&
Local storm report, Jun 6, 6:26 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
626 PM CDT Fri Jun 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     Hail             13 SE Bledsoe           33.54N 102.82W
06/06/2025  E1.75 Inch       Cochran            TX   Public

            Report from mPING: Golf Ball (1.75 in.).

&&
Local storm report, Jun 6, 6:53 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
653 PM CDT Fri Jun 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Hail             6 S Whiteface           33.52N 102.61W
06/06/2025  E2.00 Inch       Cochran            TX   Public

            Report from mPING: Hen Egg (2.00 in.).

&&
Local storm report, Jun 6, 6:56 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
656 PM CDT Fri Jun 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     Hail             13 SE Bledsoe           33.53N 102.82W
06/06/2025  E2.50 Inch       Cochran            TX   Public

            Report from mPING: Tennis Ball (2.50 in.).

&&
Local storm report, Jun 6, 7:07 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
707 PM CDT Fri Jun 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     Tornado          1 NNW Sundown           33.47N 102.50W
06/06/2025                   Hockley            TX   Trained Spotter

&&
Local storm report, Jun 6, 7:21 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
721 PM CDT Fri Jun 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Tornado          5 ESE Sundown           33.44N 102.41W
06/06/2025                   Hockley            TX   Trained Spotter

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Midland Regional, TX (KMAF), 00:00Z

0.5 hours before the tornado, 165 km from the path. June 7, 2025.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2025-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2369 joules per kilogram, CIN -19, lifted condensation level 2112 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 00:00Z on 2025-06-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 21 square meters per square second, 0 to 6 km bulk shear 27 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2369 J/kg
Mixed-layer CIN
-19 J/kg
Surface CAPE
3683 J/kg
Mixed-layer LCL
2112 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5
0-3 km lapse rate
9.0 K/km

Open this sounding in Storm Lab

The surface observations

Levelland (LLN), 15 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Lubbock radar (KLBB), 52 km away, was scanning. The volume nearest the touchdown began at 00:28 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2025 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of June 6, 2025

24 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 63:55 AM CDTEF1Kingfisher, OK8.2300$20,000
June 64:48 AM CDTEF0McClain, OK1.530$15,000
June 64:54 AM CDTEF0McClain, OK1.3100$1,000
June 65:28 AM CDTEF0Cleveland, OK2.4200$50,000
June 65:52 AM CDTEF0McClain, OK2.350$2,000
June 65:56 AM CDTEF1Mayes, OK4.8300$75,000
June 66:22 AM CDTEF1McIntosh, OK5.6300
June 66:52 AM CDTEF1Sequoyah, OK7.61,100$30,000
June 67:04 AM CDTEF1Sequoyah, OK3.0650
June 67:12 AM CDTEF1Sequoyah, OK4.0650$20,000
June 67:27 AM CDTEF1Barry, MO3.2100$50,000
June 67:31 AM CDTEF1Sequoyah, OK3.6900$20,000
June 67:45 AM CDTEF0Crawford, AR1.2250$15,000
June 67:46 AM CDTEF1Crawford, AR0.81201$500,000
June 67:49 AM CDTEF0Crawford, AR1.1550$5,000
June 66:54 PM CDTUnratedCimarron, OK0.825
June 67:04 PM CDTUnratedHockley, TX0.030
June 67:15 PM CDTUnratedHockley, TX0.030
June 68:48 PM CDTUnratedHansford, TX0.350
June 68:52 PM CDTEF0Maury, TN2.6175$250,000
June 69:06 PM CDTUnratedHansford, TX1.875
June 69:13 PM CDTEF2Hansford, TX9.5150$120,000
June 610:05 PM CDTUnratedCimarron, OK5.550$2,000
June 611:20 PM CDTUnratedWheeler, TX0.925

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.